Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 286, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 6:04 AM CDT for Beltrami County, Marshall County, Pennington County, Minnesota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2020, 6:04 AM CDT (11:04 UTC)
- Expired
- Aug 19, 2020, 7:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:11 AM CDT | HAIL 1.5 | Grygla, MN | NEXT TO THE THE CAMPGROUND AND AIRPORT INTOWN. |
| Aug 19, 6:11 AM CDT | HAIL 1.75 | Grygla, MN | NEAR THE CAMPGROUND AND GOLF COURSE. PING PONG BALL TO GOLF BALL SIZED HAIL. |
| Aug 19, 6:11 AM CDT | HAIL 1.75 | Grygla, MN | RELAYED PHOTO OF GOLF BALL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
813 WUUS53 KFGF 191104 SVRFGF MNC007-089-113-191200- /O.NEW.KFGF.SV.W.0286.200819T1104Z-200819T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 604 AM CDT Wed Aug 19 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southeastern Marshall County in northwestern Minnesota... Northwestern Beltrami County in north central Minnesota... Northeastern Pennington County in northwestern Minnesota... * Until 700 AM CDT. * At 604 AM CDT, a severe thunderstorm was located over Espelie, or 22 miles east of Thief River Falls, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Grygla, Goodridge, Thorhult, Carmel, Malcolm, High Landing and Espelie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4805 9591 4840 9568 4849 9526 4800 9501 TIME...MOT...LOC 1104Z 263DEG 26KT 4820 9571 HAIL...1.25IN WIND...<50MPH $$ CJ
3 follow-up statements
292
WWUS53 KFGF 191110
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
610 AM CDT Wed Aug 19 2020
MNC007-089-113-191200-
/O.CON.KFGF.SV.W.0286.000000T0000Z-200819T1200Z/
Marshall MN-Beltrami MN-Pennington MN-
610 AM CDT Wed Aug 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN MARSHALL...NORTHWESTERN BELTRAMI AND NORTHEASTERN
PENNINGTON COUNTIES...
At 610 AM CDT, a severe thunderstorm was located over Espelie, or 25
miles east of Thief River Falls, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Grygla, Thorhult, Carmel, Malcolm, Espelie, Fourtown and Gates
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4812 9577 4838 9568 4849 9526 4800 9501
TIME...MOT...LOC 1110Z 263DEG 26KT 4821 9564
HAIL...1.75IN
WIND...<50MPH
$$
CJ138
WWUS53 KFGF 191133
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
633 AM CDT Wed Aug 19 2020
MNC089-113-191143-
/O.CAN.KFGF.SV.W.0286.000000T0000Z-200819T1200Z/
Marshall MN-Pennington MN-
633 AM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN PENNINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4808 9553 4833 9557 4843 9523 4800 9501
TIME...MOT...LOC 1133Z 263DEG 26KT 4823 9539
$$
MNC007-191200-
/O.CON.KFGF.SV.W.0286.000000T0000Z-200819T1200Z/
Beltrami MN-
633 AM CDT Wed Aug 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN BELTRAMI COUNTY...
At 633 AM CDT, a severe thunderstorm was located over Jelle, or 36
miles east of Thief River Falls, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Thorhult, Carmel, Malcolm, Jelle, Fourtown and northwestern Lower Red
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4808 9553 4833 9557 4843 9523 4800 9501
TIME...MOT...LOC 1133Z 263DEG 26KT 4823 9539
HAIL...1.75IN
WIND...<50MPH
$$
CJ210
WWUS53 KFGF 191154
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
654 AM CDT Wed Aug 19 2020
MNC007-191204-
/O.EXP.KFGF.SV.W.0286.000000T0000Z-200819T1200Z/
Beltrami MN-
654 AM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI COUNTY
WILL EXPIRE AT 700 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4808 9553 4833 9557 4843 9523 4800 9501
TIME...MOT...LOC 1154Z 263DEG 26KT 4825 9519
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:06 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 19, 4:06 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 406 AM CDT Wed Aug 19 2020 .SHORT TERM...(Today through Thursday) Issued at 400 AM CDT Wed Aug 19 2020 Impacts/challenges for the forecast will be morning convection and then max temps this afternoon. Water vapor imagery depicts upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML CAPE across the northern valley where there is also 40kts of 0-6km bulk shear. So far one cell of elevated convection has developed with severe hail signatures this morning just north of Thief River Falls. Will continue to see the potential for convection slide to the ESE this morning ending around the noon hour as the upper forcing/wave moves SE. In its wake warm airmass, 30C at 925mb by 00Z near DVL, with clear skies due in part to subsidence and slightly rising 500mb heights will allow temps to climb into the low 90s in E ND to mid 80s in the MN lakes and trees. A warm overnight is expected with temps falling only into the mid 60s for most. Convective activity overnight into Thursday appears limited and confined to areas near the international border as capping and minimal forcing subdue potential. Will need to monitor upstream radar trends and weak embedded impulses in satellite imagery for tonight and into Thursday. .LONG TERM...(Thursday night through Tuesday) Issued at 400 AM CDT Wed Aug 19 2020 Main highlights within the long term period include thunderstorm chances Friday into the weekend with a cooling trend expected into next week. Confidence remains low on whether severe weather will be possible Friday and perhaps again on Sunday. A shortwave trough is expected to round the crest of the upper ridge still parked over the western CONUS Friday. This trough is anticipated to bring forcing for ascent into the Northern Plains and Upper Midwest around Friday into early Saturday. Moderate to strong instability is expected to remain over portions of the region by late Friday, with SREF and GEFS CAPE probabilities more favored within Minnesota. This however may be somewhat dislocated from better shear associated with incoming shortwave lagging upstream. Still, confidence is low on the overlap between mesoscale features that dictate shear and instability spacing this far out. Thus, while severe weather is currently not forecast with thunderstorm activity late Friday, there still remains some potential. Convective potential may linger into Saturday depending on timing of an expected cold fropa through the region, with Minnesota and southern Valley locations currently favored for thunderstorms. Another more notable shortwave trough is progged to round the crest of the still present, but flattening western upper ridge around Sunday. This may help draw warmth and moisture back into the region ahead of one or more additional cold fronts increasing some potential for storms Sunday and Monday. Eventually this shortwave trough and subsequent jet streak is expected to flatten the ridge to the point where zonal flow is favored over the area into early to mid next week. This will continue the chance for periodic storms, although confidence in details lacks given the short predictability horizon associated with embedded troughs passing through zonal flow and frontal features beneath them. Guidance suggests and eventual building of an upper trough in southeast Canada into late next week. Its influence over the region would favor a cooling trend and less active pattern in terms of thunderstorm chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1154 PM CDT Tue Aug 18 2020 VFR conditions at all sites throughout the period. Winds will remain below 12 kts for the most part, shifting from the south to southwest, then northwest at KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JK LONG TERM...CJ AVIATION...JR
Hazardous weather outlook, Aug 19, 5:05 AM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 505 AM CDT Wed Aug 19 2020 MNZ004-NDZ006>008-014>016-024-026-028-029-038-049-052-054-201015- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Steele-Barnes-Ransom-Sargent-Western Walsh- 505 AM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. Confidence remains low on whether severe weather is possible late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-030-039-053- 201015- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Traill-Cass-Richland- 505 AM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning. A few strong to severe storms will be possible through noon, with wind gusts to 60 mph and hail to 1 inch the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. Confidence remains low on whether severe weather is possible late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 19, 4:45 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Grand Forks ND 445 AM CDT Wed Aug 19 2020 MNZ001-NDZ027-191045- West Polk MN-Grand Forks ND- 445 AM CDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 545 AM CDT... At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near Grand Forks, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Grand Forks, East Grand Forks, Merrifield, Mallory, Bygland, Davidson and Key West. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4788 9721 4798 9722 4799 9672 4777 9694 TIME...MOT...LOC 0944Z 281DEG 14KT 4795 9719 CJ
Special weather statement, Aug 19, 4:54 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
454 AM CDT Wed Aug 19 2020
MNZ001-007-191100-
West Polk MN-West Marshall MN-
454 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
NORTHWESTERN POLK COUNTIES UNTIL 600 AM CDT...
At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tabor, or 14 miles north of Grand Forks, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Warren, Angus, Tabor, Radium, March, Sherack and Old Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4838 9645 4798 9654 4798 9705 4800 9706
4831 9689
TIME...MOT...LOC 0953Z 264DEG 14KT 4812 9696
CJSpecial weather statement, Aug 19, 5:07 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 AM CDT Wed Aug 19 2020
MNZ008-009-013>016-191100-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
East Polk MN-North Clearwater MN-
507 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...EASTERN
RED LAKE...EAST CENTRAL POLK...WEST CENTRAL BELTRAMI...EASTERN
PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 600 AM CDT...
At 507 AM CDT, Doppler radar was tracking a strong thunderstorm near
High Landing, or 12 miles east of Thief River Falls, moving east at
10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Oklee, Goodridge, High Landing, Jelle, Espelie and Roland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4798 9609 4814 9589 4829 9584 4827 9537
4794 9551 4773 9578
TIME...MOT...LOC 1007Z 282DEG 10KT 4807 9590
CJLocal storm report, Aug 19, 5:13 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 3 W GRAND FORKS 47.92N 97.14W
08/19/2020 M1.00 INCH Grand Forks ND NWS EMPLOYEE
QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
WEATHER SERVICE.
&&
CJONESLocal storm report, Aug 19, 5:26 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL 4 SE GRAND FORKS 47.87N 97.04W
08/19/2020 M1.00 INCH GRAND FORKS ND PUBLIC
0502 AM HAIL 2 SE GRAND FORKS 47.89N 97.05W
08/19/2020 E0.88 INCH GRAND FORKS ND PUBLIC
&&Special weather statement, Aug 19, 5:45 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Wed Aug 19 2020
MNZ001-002-013>015-191145-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-East Polk MN-
545 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTH CENTRAL
NORMAN...POLK AND PENNINGTON COUNTIES UNTIL 645 AM CDT...
At 544 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Thief River Falls to
near Red Lake Falls to near Climax. Movement was east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Thief River Falls, Crookston, Red Lake Falls, Fertile, Erskine,
Fisher and Oklee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4777 9574 4740 9638 4771 9689 4796 9676
4817 9633 4817 9559
TIME...MOT...LOC 1044Z 283DEG 27KT 4809 9626 4788 9633 4762 9675
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:02 AM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 19, 2:59 AM CDT | Special Weather Statement | FGF | Pennington | 61 min |
| Aug 19, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 44 min |
| Aug 19, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 52 min |
| Aug 19, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 60 min |
| Aug 19, 4:25 AM CDT | Special Weather Statement | FGF | Pennington | 65 min |
| Aug 19, 4:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 42 min |
| Aug 19, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 53 min |
| Aug 19, 4:54 AM CDT | Special Weather Statement | FGF | Marshall | 66 min |
| Aug 19, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| Aug 19, 5:07 AM CDT | Special Weather Statement | FGF | Pennington | 53 min |
| Aug 19, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 49 min |
| Aug 19, 5:45 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 60 min |
| Aug 19, 6:44 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 34 min |
| Aug 19, 7:18 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 57 min |
| Aug 19, 7:28 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk, Red Lake | 62 min |
| Aug 19, 7:34 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Aug 19, 7:46 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 59 min |
| Aug 19, 8:15 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 60 min |
| Aug 19, 9:19 AM CDT | Special Weather Statement | FGF | Norman | 41 min |
| Aug 19, 9:27 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 48 min |
| Aug 19, 10:06 AM CDT | Special Weather Statement | FGF | Norman | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.